Illinois, 2011

Hail in Illinois, April 22, 2011

April 22, 2011 · NWS DVN · 2 events in 2 counties and zones

A low pressure system moved northeast toward the southeastern tip of Iowa during the afternoon of April 22, providing the area with cloudy skies and scattered showers and thunderstorms. One of the stronger storms was severe, producing hail the size of a quarter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A low pressure system moved northeast toward the southeastern tip of Iowa during the afternoon of April 22, providing the area with cloudy skies and scattered showers and thunderstorms. One of the stronger storms was severe, producing hail the size of a quarter. High temperatures were in the lower 40s in Dubuque and Freeport, while readings in the lower 60s were recorded in Macomb.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 22, 2:17 PM CST, 58 minutes earlier.

Area forecast discussion, Apr 22, 2:17 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
317 PM CDT FRI APR 22 2011

.SYNOPSIS...
LOW PRESSURE IN WESTERN MO WITH WARM FRONT TO CENTRAL MO. THE DVN
CWA SOCKED IN WITH LOW CLOUDS AND COOL TEMPS TODAY. CURRENT TEMPS
RANGED FROM THE 40S IN THE DVN CWA TO THE MID 70S IN SOUTHERN MO AND
80S IN ARKANSAS. RAIN THAT STARTED LAST EVENING MOVED OUT THIS
MORNING WITH SEVERE WEATHER ONCE AGAIN STAYING JUST SOUTH OF THE DVN
CWA THIS MORNING. THIS AFTERNOON SCATTERED SHOWERS AND THUNDERSTORMS
WERE REDEVELOPING RAPIDLY ACROSS NORTHERN MO AND SOUTHERN IA WITH THE
LOW LEVEL JET IMPINGING ON THE WARM FRONT. RAINFALL HAS BEEN HEAVY
IN OUR FAR SOUTHEAST CWA WITH SOME AREAS IN MCDONOUGH...BUREAU AND
WARREN COUNTIES MEASURING 1.00 TO 1.50 INCHES SINCE LAST NIGHT. WITH
THE SURFACE LOW MOVING INTO WESTERN IL BY EARLY THIS EVENING TEMPS
MAY YET WARM INTO THE 60S IN OUR SE CWA.

..HAASE..

&&

.SHORT TERM...TONIGHT AND SATURDAY...
FORECAST FOCUS ON SHOWERS AND THUNDERSTORMS INTO THIS EVENING WITH
POTENTIAL LARGE HAIL IN OUR SE CWA.

TONIGHT...OPERATIONAL MODELS NOW COMING TO A SIMILAR SOLUTION IN
TAKING WESTERN MO SURFACE LOW INTO WESTERN IL EARLY THIS EVENING...
AND THEN TO NW INDIANA BY MIDNIGHT. WITH WARM FRONT LIFTING TO
NORTHERN MO AND CENTRAL IL WE WILL NEED TO MONITOR FOR POTENTIAL
ELEVATED THUNDERSTORMS PRODUCING AT LEAST QUARTER SIZE HAIL AND
HEAVY RAINFALL. THE SEVERE WEATHER THREAT SHOULD BE CONFINED TO SE
IA...EXTREME NORTHEAST MO AND WESTERN IL IN OUR CWA FROM LATE THIS
AFTERNOON INTO MID EVENING. CAN NOT RULE OUT SMALL HAIL ELSEWHERE IN
THE CWA IN STRONGER STORMS. WILL CONTINUE WITH HIGH POPS FOR SHOWERS
AND THUNDERSTORMS. BY LATE EVENING THE SYSTEM WILL BE PUSHING OFF TO
THE EAST WITH SHOWERS ENDING FROM WEST TO EAST. AFTER MIDNIGHT WILL
BE GOING DRY AS THE STORM SYSTEM PUSHES RAPIDLY TO THE EASTERN GREAT
LAKES BY EARLY SATURDAY MORNING...AND WESTERLY WINDS SWEEP IN BEHIND
THE DEPARTING SYSTEM. MIN TEMPS FORECAST IN THE 40S.

SATURDAY...ONE DAY TO DRY OUT. WEST TO NORTHWEST WINDS AND A BIT
DRIER AIRMASS SHOULD ALLOW FOR A RAIN-FREE AND MILDER DAY. WITH AT
LEAST SOME SUNSHINE MAX TEMPS SHOULD PUSH INTO THE MID 50S NORTH TO
MID 60S SOUTH. MAY HAVE SOME GUSTS TO 25 MPH FOR A TIME.

..HAASE..

.LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY...
PATTERN REMAINS ACTIVE ACROSS THE AREA THROUGH THIS TIME RANGE WITH
GENERAL UPPER LEVEL TROUGH ACROSS THE WESTERN CONUS AT THE
BEGINNING...AND THEN TRANSLATES EAST DURING THE WEEK...AMPLIFYING AS
WELL.

THAT SAID...THE FRONT THAT MOVES THROUGH THE AREA TONIGHT WILL BE
WELL SOUTH AND EAST OF THE AREA BY SATURDAY NIGHT...DRAPED FROM
OKLAHOMA NORTHEAST ACROSS MISSOURI...ILLINOIS AND INDIANA TO OHIO.
THIS FRONT WILL SERVE AS A FOCUS FOR ROUNDS OF SHOWERS AND
THUNDERSTORMS.  THE MODELS ARE BRINGING A SHORTWAVE AND SURFACE LOW
ALONG THE BOUNDARY IN THE SUNDAY NIGHT THROUGH EARLY TUESDAY TIME
FRAME...BRINGING A ROUND OF SHOWERS AND THUNDERSTORMS THROUGH THE
AREA.  THE MODELS KEEP THE FRONT SOUTH OF THE AREA FOR THIS
ROUND...SO WE ARE LOOKING AT MAINLY SHOWERS WITH EMBEDDED THUNDER
WITH SEASONABLY COOL TEMPERATURES.  SIGNALS FROM WARM AIR ADVECTION
AND ISENTROPIC LIFT SHOW THAT THE BEST PRECIP CHANCES ARE MONDAY AND
MONDAY NIGHT AS THE SURFACE LOW ROLLS NORTHEAST JUST TO THE
SOUTHEAST OF THE CWA.

TUESDAY THROUGH FRIDAY THERE IS MUCH UNCERTAINTY AS THE MAIN TROUGH
AXIS SWINGS ACROSS THE MIDWEST.  FOR NOW..THE MODELS ARE DEPICTING
MOST OF THE ENERGY TO MOVE ACROSS THE MIDWEST SOUTH OF THE CWA...AND
WE ARE LOOKING AT JUST SOME CHANCES FOR SHOWERS INTO FRIDAY.
HOWEVER..SHOULD THIS SYSTEM SHIFT JUST A LITTLE FARTHER NORTH...WE
MAY BE LOOKING AT ANOTHER ROUND OF SIGNIFICANT RAINFALL FOR THE AREA
WEDNESDAY.  ..LE..

&&

.AVIATION...
IFR CONDS REMAINDER OF THIS AFTERNOON AND EVENING WITH NUMEROUS
SHOWERS AND AT LEAST SCATTERED THUNDERSTORMS. RAIN WILL MOVE WELL TO
THE EAST OF THE AREA BY MIDNIGHT AS A STORM SYSTEM MOVES OFF TO THE
EAST. VFR CONDS ON SATURDAY. EAST TO SOUTHEAST WINDS 10 TO 20 KNOTS
BECOMING WEST TO NORTHWEST LATE TONIGHT AND ON SATURDAY.

..HAASE..

&&

.HYDROLOGY...
MAJOR FLOODING CONTINUES FOR THE MISSISSIPPI RIVER FROM NEAR DUBUQUE
DOWNSTREAM TO KEOKUK. MODERATE FLOODING CONTINUES FOR THE
MISSISSIPPI RIVER SOUTH OF KEOKUK TO GREGORY LANDING.

THE MISSISSIPPI RIVER CREST IS AT LE CLAIRE NOW...AND WILL CONTINUE
TO PROGRESS DOWNSTREAM TO THE QUAD CITIES BY EARLY SATURDAY MORNING.
THE RIVER IS FORECAST TO CREST FARTHER DOWNSTREAM AT KEOKUK AND
GREGORY LANDING SUNDAY OR MONDAY.

WITH THE HEAVY RAINFALL IN WESTERN IL SINCE LAST EVENING THE LA
MOINE RIVER AT COLMAR WAS RISING FAST AND A FLOOD WARNING HAS BEEN
ISSUED.

IT IS IMPORTANT TO KEEP IN MIND THAT THESE RIVER FORECASTS INCLUDE
PAST PRECIPITATION AND FORECAST PRECIPITATION FOR THE NEXT 24
HOURS. ADDITIONAL PRECIPITATION BEYOND THE NEXT 24 HOURS COULD
INCREASE THE FORECAST CREST...OR DELAY THE FALL AFTER THE CREST.

..HAASE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

HAASE/LE
Hazardous weather outlook, Apr 22, 3:29 AM CST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
429 AM CDT FRI APR 22 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-230930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
429 AM CDT FRI APR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED OVER THE OUTLOOK AREA... ESPECIALLY
IN SOUTHEAST IOWA... WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.
THERE IS A CHANCE THAT A FEW OF THESE STORMS COULD BECOME SEVERE
THIS AFTERNOON AND EARLY EVENING MAINLY SOUTH OF A LINE FROM
MOUNT PLEASANT IOWA... TO STERLING ROCK FALLS ILLINOIS. THE STORM
PREDICTION CENTER HAS PLACED THESE AREAS IN A SLIGHT RISK FOR
SEVERE WEATHER. THE PRIMARY THREAT WILL BE LARGE HAIL WITH ISOLATED
DAMAGING WINDS A SECONDARY THREAT.

THE MISSISSIPPI RIVER IS EXPERIENCING FLOODING. IN ADDITION...
MINOR FLOODING IS FORECAST ON PORTIONS OF THE ROCK RIVER. PLEASE
SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED OVER PORTIONS OF THE OUTLOOK AREA SUNDAY
NIGHT INTO TUESDAY. THE THREAT FOR SEVERE WEATHER APPEARS LOW
AT THIS TIME. MODERATE TO LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR
PORTIONS OF SOUTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTHEAST
MISSOURI.

In the hours before

Local storm report, Apr 22, 12:16 PM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
116 PM CDT FRI APR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     HEAVY RAIN       2 WSW INDUSTRY          40.32N 90.64W
04/22/2011  E1.10 INCH       MCDONOUGH          IL   TRAINED SPOTTER

            APPROXIMATELY 24 HOUR PRECIPITATION.

&&

LE
Local storm report, Apr 22, 1:22 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
222 PM CDT FRI APR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     HEAVY RAIN       1 SE PRINCETON          41.37N 89.45W
04/22/2011  M1.28 INCH       BUREAU             IL   TRAINED SPOTTER

&&
Local storm report, Apr 22, 1:51 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
251 PM CDT FRI APR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HEAVY RAIN       ESE MONMOUTH            40.91N 90.63W
04/22/2011  E1.50 INCH       WARREN             IL   TRAINED SPOTTER

&&
Local storm report, Apr 22, 2:30 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 PM CDT FRI APR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             1 SW MATHERVILLE        41.25N 90.62W
04/22/2011  E0.25 INCH       MERCER             IL   TRAINED SPOTTER

&&
Local storm report, Apr 22, 2:36 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
336 PM CDT FRI APR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             2 S COAL VALLEY         41.42N 90.45W
04/22/2011  E0.50 INCH       ROCK ISLAND        IL   TRAINED SPOTTER

&&

LE
Local storm report, Apr 22, 3:02 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
402 PM CDT FRI APR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             MONTROSE                40.53N 91.42W
04/22/2011  E0.25 INCH       LEE                IA   EMERGENCY MNGR

&&

The radar

The Quad Cities radar (KDVN), 125 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hancock

When
April 22, 3:15 PM CST
Where
Hancock County, Niota
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.620, -91.280

Quarter sized hail fell in Niota, IL at 415 pm CDT April 22.

Hail, Henderson

When
April 22, 3:43 PM CST
Where
Henderson County, 0.52 mi E of Biggsville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.850, -90.860

A motorist observed dime sized hail in Biggsville, IL at 443 pm CDT April 22. Relayed by law enforcement.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287208, 287199.